Hail, St. Louis
- When
- July 5, 11:17 AM CST
- Where
- St. Louis County, 4.43 mi NE of Buyck
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 48.170, -92.470
Thunderstorms over northeast Minnesota on July 5th dropped damaging hail on some areas. There was also flash flooding over a stretch of Highway 61 between Lutsen and Tofte due to heavy rain in the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Thunderstorms over northeast Minnesota on July 5th dropped damaging hail on some areas. There was also flash flooding over a stretch of Highway 61 between Lutsen and Tofte due to heavy rain in the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 5, 8:44 AM CST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 944 AM CDT SAT JUL 5 2014 .UPDATE... ISSUED AT 940 AM CDT SAT JUL 5 2014 UPDATED TO INCREASE WINDS. BUFR SOUNDS SHOW WINDS JUST OFF THE SFC TO BE IN THE 25 TO 30 KT RANGE AND CURRENT OBS SHOWING THESE WINDS ARE MIXING DOWN. NO CHANGES TO TSTSM CHANCES. WILL SEE SOME ISO STORMS IN THE FAR NORTH THIS MORNING. AM NOT SO CONFIDENT ABOUT AFTERNOON CONVECTION AS MID LEVEL WARM ADVECTION STRENGTHENS CAP. && .SYNOPSIS... ISSUED AT 241 AM CDT SAT JUL 5 2014 SFC HIGH OVER THE OHIO VALLEY AND LOW PRESS/TROUGH... FROM CTRL CANADA TO THE WRN HIGH PLAINS... CONTINUES TO PRODUCE A BROAD WARM ADVECTION REGIME OVER THE CWA. LATEST RUC13 85H ANALYSIS SHOWS MOISTURE TRANS AXIS ALIGNED FROM ERN SODAK INTO NWRN PART OF CWA. AN INITIAL BAND OF RAIN/TRW CONTINUES TO MOVE ACROSS THE ARROWHEAD WHILE ADDITIONAL CONVECTION DEVELOPS NEAR RAINY RIVER/BORDERLAND VICINITY. THIS SECOND AREA IS ON THE LEADING EDGE OF SLIGHTLY STRONGER EFFECTIVE BULK SHEAR SO SOME 50DBZ CORES HAVE PUNCHED ABOVE 30K WITH STRONG/SVR STORMS POSSIBLE. THIS SHOULD BE THE CASE FOR THE NEXT FEW HRS ALONG THE NRN EDGE OF THE CWA AS MSTR TRANSPORT MAXIMUM SHIFTS EAST ALONG THE INTL BORDER. ELSEWHERE LIMITED ACTIVITY WITH WARM AIR CONTINUING TO ADVECT INTO THE REGION. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 241 AM CDT SAT JUL 5 2014 TODAY...INITIAL MSTR TRANSPORT MAXIMA AT 85H IS FCST TO SHIFT ACROSS ARROWHEAD EARLY MORNING AS ASSOCIATED MID LVL SHORTWAVE TROF MOVES EAST. THIS 85H MSTR TRANS AXIS WILL THEN SHIFT TO A TWIN PORTS TO CASS LAKE AXIS BY 18Z. AS THIS IS OCCURRING DEEP LAYER WAA WILL BEGIN TO INHIBIT ADDITIONAL CONVECTION OVER SWRN CWA. CONFIDENCE LOWER TO THE EAST AS UNCERTAINTY EXISTS AS TO WHETHER CONVECTION CAN REDEVELOP FROM EARLIER OUTFLOW BDRIES. WILL TREND DOWN POPS EXCEPT NORTH AND EASTERN CWA WHERE MID LVL CAP WILL BE SLOWER TO ARRIVE. VERY WARM HUMID DAY AHEAD AND USED HIGHER VALUES OF GEMREGBC FOR MAX TEMPS TODAY. DESPITE EARLY MORNING ONSHORE FLOW NEAR LAKE SUPERIOR EXPECT THAT ONCE MIXING LAYER DEEPENS AN OFFSHORE COMPONENT WILL WARM UP THE LAKEFRONT. TONIGHT...GENERAL IDEA IS THAT AN MCS/MCC WILL DEVELOP WITHIN A FAVORABLE THERMODYNAMIC/KINEMATIC ENVIRONMENT OVER NODAK AND TRACK INTO CWA LATE TONIGHT. HI RES MDLS HAVE BEEN HIT OR MISS WITH RESOLVING ACTIVITY IN THIS PATTERN. USING GENERAL SYNOPTIC SCALE FORCING WILL PUT DEVELOPMENT NEAR NODAK/NW MN BORDER AROUND 06Z...AND TRACKING ACROSS NRN/CTRL CWA AFTER MIDNIGHT. DAYSHIFT WILL NEED TO MONITOR SIGNALS FOR POSSIBLE UPDATES REGARDING PLACEMENT/TIMING OF SYSTEM. WOULD EXPECT INCREASING THREAT OF STRONG/SVR STORMS WITH POSSIBLE WX WATCH REQUIRED FOR SOME PARTS OF CWA. TOMORROW...SFC LOW IN WRN ONTARIO WILL SWING A WINDSHIFT/TROF ACROSS THE CWA WITH MOST UNSTABLE AIR ACROSS ERN CWA BY MIDDAY/AFTN. BEHIND WINDSHIFT SHOULD SEE SIG WARMING AS FCST 925 TEMPS REACH 23C TO 25C. THIS GIVES MAX TEMPS IN MID 80S NEAR TWIN PORTS. MOST LIKELY AREA FOR ADDITIONAL CONVECTION WILL BE NORTHWEST WISCONSIN ALTHOUGH A FEW STORMS MAY DEVELOP WITHIN RESIDUAL INSTABILITY AXIS ACROSS I35 CORRIDOR TOWARDS ITASCA COUNTY. FCST DEEP LAYER SHEAR IS SUFFICIENT TO PROMOTE SOME ORGANIZATION WITH THREAT OF A FEW STRONG OR SVR STORMS. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 241 AM CDT SAT JUL 5 2014 THE SFC COLD FRONT EXITS THE FA SUNDAY EVENING WITH HIGH PRESSURE FOLLOWING BEHIND FOR THE OVERNIGHT. HAVE SOME LOW POPS FOR THE EVENING ALONG AND JUST BEHIND THE FRONT...THEN DRY OVERNIGHT. NW FLOW ALOFT IS FORECAST SUNDAY NIGHT THROUGH FRIDAY. A PARADE OF EMBEDDED IMPULSES WILL BEGIN TO AFFECT THE FA MONDAY NIGHT. MONDAY MORNING WILL BE RAIN FREE AS THE HIGH PRESSURE PREVAILS...ALTHOUGH IT WEAKENS IN THE AFTERNOON AND HAVE POPS IN PLACE. AN UPPER LEVEL TROF WILL MOVE OVER THE FA MONDAY NIGHT WITH PLENTY OF FORCING TO INITIATE MORE THUNDERSTORMS. TIMING AND OVERALL COVERAGE PRECLUDES ANYTHING MORE THAN HIGH CHANCE POPS. ANOTHER DIGGING UPPER TROF CROSSES NORTHERN MN BY 12Z WEDNESDAY. HIGHEST POPS WILL BE TUESDAY WHEN BEST FORCING ARRIVES. LOWER POPS TUESDAY NIGHT JUST BEHIND THE TROF...BUT CAA WORTHY OF THE MENTION. INSTABILITY IS MISSING TUESDAY NIGHT AND HAVE SHOWERS MENTIONED. UPPER LEVEL AND SFC RIDGING BUILD OVER THE FA WEDNESDAY NIGHT AND HAVE REMOVED POPS. MODEL DIFFERENCES THURSDAY AND FRIDAY ENOUGH TO KEEP A MENTION OF POPS. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING) ISSUED AT 633 AM CDT SAT JUL 5 2014 VFR IS EXPECTED THROUGH THE FORECAST. LOOK FOR THUNDERSTORMS TO DEVELOP/SPREAD ACROSS THE TERMINALS BEGINNING AROUND 02Z. DUE TO UNCERTAINTY IN AREAL COVERAGE AND SPEED OF THESE STORMS...HAVE OPTED TO USE VCTS. SOME GUSTY WINDS ARE EXPECTED TO DEVELOP BY MID MORNING. && .PRELIMINARY POINT TEMPS/POPS... DLH 82 65 85 60 / 30 60 60 10 INL 86 66 77 57 / 40 60 60 10 BRD 86 69 84 63 / 20 50 50 10 HYR 81 68 86 61 / 20 50 70 10 ASX 84 65 84 59 / 20 50 60 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && UPDATE...CLC SYNOPSIS...CANNON SHORT TERM...CANNON LONG TERM...GSF AVIATION...GSF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 410 AM CDT SAT JUL 5 2014 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-061130- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 410 AM CDT SAT JUL 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT AN INCREASINGLY MOIST AND UNSTABLE ATMOSPHERE WILL DEVELOP OVER THE NORTHLAND TODAY. THUNDERSTORMS ARE POSSIBLE ALONG THE INTERNATIONAL BORDER THIS MORNING...SOME PRODUCING HAIL AND GUSTY WINDS. ADDITIONAL STRONG STORMS MAY DEVELOP ACROSS THE ARROWHEAD SOUTH TO THE TWIN PORTS THROUGH MIDDAY...AND THEN DECREASE IN COVERAGE IN THE AFTERNOON. A MORE ORGANIZED AREA OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER NORTH DAKOTA TONIGHT AND TRACK INTO THE NORTHLAND AFTER MIDNIGHT. THERE IS UNCERTAINTY WITH THE PATH OF THIS FEATURE HOWEVER THERE APPEARS TO BE AN INCREASING THREAT OF MORE WIDESPREAD STRONG...OR SEVERE...STORMS WITH DAMAGING WIND AND LARGE HAIL. PLEASE MONITOR THE FORECAST FOR POSSIBLE SEVERE WEATHER STATEMENTS OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION SUNDAY. A FEW STORMS WILL HAVE THE POTENTIAL TO BECOME STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT. LSZ121-140>148-061130- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 410 AM CDT SAT JUL 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL AFFECT WESTERN LAKE SUPERIOR EARLY SATURDAY MORNING. THESE STORMS WILL CONTAIN GUSTY WINDS AND POSSIBLE HAIL. ADDITIONAL STORMS MAY REDEVELOP SATURDAY AND SATURDAY NIGHT. AREAS OF FOG ARE POSSIBLE SATURDAY NIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTEREED THUNDERSTORMS ARE POSSIBLE SUNDAY OVER WESTERN LAKE SUPERIOR...ESPECIALLY ALONG THE SOUTH SHORE. AREAS OF FOG ARE POSSIBLE SUNDAY MORNING. CANNON MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 939 AM CDT SAT JUL 5 2014 MNZ010-011-051515- KOOCHICHING-NORTH ST. LOUIS- 939 AM CDT SAT JUL 5 2014 ...THUNDERSTORM OVER THE BORDERLAND... AT 936 AM CDT...A LARGE THUNDERSTORM WAS 5 MILES SOUTH OF LITTLEFORK...MOVING EAST AT 25 MPH. HEAVY RAIN WILL ACCOMPANY THIS STORM. * THE THUNDERSTORM WILL BE NEAR... RAY BY 1015 AM... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4843 9298 4819 9301 4825 9365 4843 9364 CLC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1018 AM CDT SAT JUL 5 2014
MNZ010-011-051600-
KOOCHICHING-NORTH ST. LOUIS-
1018 AM CDT SAT JUL 5 2014
...STRONG THUNDERSTORMS OVER THE BORDERLANDS...
AT 1017 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF ASH
LAKE TO 10 MILES NORTHWEST OF ASH LAKE TO 13 MILES WEST OF ASH
LAKE...MOVING EAST AT 25 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
ASH LAKE... LONG LAKE... CRANE LAKE...
BLACK DUCK LAKE...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER INDOORS UNTIL THESE STORMS HAVE PASSED. GUSTY WINDS WILL
RESULT IN LOCALLY HIGHER WAVES. BOATERS ON AREA LAKES SHOULD SEEK
SAFE HARBOR UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4831 9243 4819 9258 4823 9330 4831 9332
4837 9309 4837 9246
HUYCKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1059 AM CDT SAT JUL 5 2014
MNZ011-051630-
NORTH ST. LOUIS-
1059 AM CDT SAT JUL 5 2014
...STRONG THUNDERSTORMS OVER NORTHERN ST. LOUIS COUNTY...
AT 1058 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CRANE LAKE TO ASH
LAKE...MOVING EAST AT 25 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND
GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
BLACK DUCK LAKE... CRANE LAKE... ECHO LAKE...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND AND MAY RESULT IN LOCALLY HIGHER WAVES ON AREA LAKES. STAY
AWAY FROM TALL OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER INDOORS
UNTIL THESE STORMS HAVE PASSED. BOATERS SHOULD MOVE TO SAFE HARBOR
UNTIL THE STORMS HAVE PASSED.
LAT...LON 4835 9203 4815 9221 4820 9304 4828 9301
4835 9259 4835 9245 4824 9237 4825 9230
4829 9232 4834 9231 4836 9228 4835 9212
4837 9205
HUYCKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1123 AM CDT SAT JUL 5 2014
MNZ011-051645-
NORTH ST. LOUIS-
1123 AM CDT SAT JUL 5 2014
...STRONG THUNDERSTORM APPROACHING LAKE AGNES...
AT 1121 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF LAKE AGNES...MOVING EAST AT
30 MPH.
THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...
* THE THUNDERSTORM WILL BE NEAR...
LAKE AGNES BY 1130 AM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND AND WILL RESULT IN LOCALLY HIGHER WAVES ON AREA LAKES. STAY
AWAY FROM TALL OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER INDOORS
UNTIL THIS STORM HAS PASSED. BOATERS ARE ENCOURAGED TO SEEK SAFE
HARBOR UNTIL THE STORM HAS PASSED.
LAT...LON 4833 9199 4827 9199 4825 9193 4825 9189
4822 9186 4822 9182 4818 9182 4822 9229
4833 9229 4834 9201
HUYCKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1126 AM CDT SAT JUL 5 2014
MNZ011-051715-
NORTH ST. LOUIS-
1126 AM CDT SAT JUL 5 2014
...STRONG THUNDERSTORM OVER NORTHERN ST. LOUIS COUNTY...
AT 1125 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTHEAST OF BLACK DUCK LAKE...MOVING
EAST AT 25 MPH.
THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...
* THE THUNDERSTORM WILL BE NEAR...
BUYCK BY 1145 AM...
ECHO LAKE BY 1150 AM...
CRANE LAKE BY 1150 AM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND AND WILL RESULT IN LOCALLY HIGHER WAVES ON AREA LAKES. STAY
AWAY FROM TALL OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER INDOORS
UNTIL THIS STORM HAS PASSED. BOATERS ARE ENCOURAGED TO SEEK SAFE
HARBOR UNTIL THE STORM HAS PASSED.
LAT...LON 4831 9219 4811 9223 4816 9284 4828 9283
4830 9241 4824 9237 4825 9230 4828 9232
4830 9231
HUYCKThe Duluth radar (KDLH), 150 km away, was scanning. The volume nearest the first event began at 17:17 UTC.
5 hail, 1 flash flood. Local standard time, as filed.
There was also ponding of water on Highway 61 in Tofte, MN.
Flood debris covered U. S. Highway 61.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533994, 533995, 534091, 533996, 533997, 533998.